Nitrosatable drug exposure during the first trimester of pregnancy and selected congenital malformations
- Additional Document Info
- View All
BACKGROUND: Nitrosatable drugs can react with nitrite in the stomach to form N-nitroso compounds, and results from animal studies suggest that N-nitroso compounds are teratogens. With data from the National Birth Defects Prevention Study, the relation between prenatal exposure to nitrosatable drugs and limb deficiencies, oral cleft, and heart malformations in offspring was examined. METHODS: Maternal reports of drugs taken during the first trimester of pregnancy were classified with respect to nitrosatability for mothers of 741 babies with limb deficiencies, 2774 with oral cleft malformations, 8091 with congenital heart malformations, and 6807 without major congenital malformations. Nitrite intake was estimated from maternal responses to a food frequency questionnaire. RESULTS: Isolated transverse limb deficiencies and atrioventricular septal defects were associated with secondary amine drug exposures (adjusted odds ratios [aORs], 1.51; 95% confidence limit [CI], 1.11-2.06 and aOR, 1.97; 95% CI, 1.19-3.26, respectively). Tertiary amines were associated with hypoplastic left heart syndrome (aOR, 1.50; 95% CI, 1.10-2.04) and single ventricle (aOR, 1.61; 95% CI, 1.06-2.45). These two malformations were also significantly associated with amide drugs. For several malformations, the strongest associations with nitrosatable drug use occurred among mothers with the highest estimated dietary nitrite intake, especially for secondary amines and atrioventricular septal defects (highest tertile of nitrite, aOR, 3.30; 95% CI, 1.44-7.58). CONCLUSION: Prenatal exposure to nitrosatable drugs may be associated with several congenital malformations, especially with higher nitrite intake. The possible interaction between nitrosatable drugs and dietary nitrite on risk of congenital malformations warrants further attention.
author list (cited authors)
Brender, J. D., Werler, M. M., Shinde, M. U., Vuong, A. M., Kelley, K. E., Huber, J. C., ... Canfield, M. A.